Donate For Public and Patients Store Search

American Academy of Dermatology Logo
Welcome!
Advertisement

Vitiligo or vitiligo-like lesions and PD1-inhibitors: Which is right?


DII small banner By Warren R. Heymann, MD
June 1, 2017


The following is a well-known staple of Jewish humor. I’ve heard it thousands of times, but it always makes me smile:

In a small town in Russia, people brought their complaints to the Rabbi to settle their differences. One man purchased a sick chicken and wanted his money back. The other said that he informed the buyer about the illness before the sale, “so he knew what he was getting in return.” To settle the dispute, the, two men went before the Rabbi.
He listened to one man and said, “You are right.”
He listened to the second man and said, “You are right.”
When they left, his wife, who was listening in the next room, said to him, “You’re supposed to be some kind of judge? How can they be both right?”
He listened to her and said, “You know? You’re right, too!”
 
No one will dispute that depigmented lesions occur in melanoma patients treated with PD-1 inhibitors. What is debatable is whether these lesions are vitiligo or vitiligo-like lesions. We first addressed this issue in the post “Vitiligo and Melanoma: New Thoughts on an Old Observation” (November 16th, 2016). That discussion focused the case of a 64-year-old woman who began nivolumab therapy for metastatic melanoma. After 6 doses of nivolumab therapy, the patient experienced generalized hypopigmentation on her face, chest, back, arms, and lower extremities (1). My conclusion was that I would not consider such cases melanoma-associated vitiligo (MAV), but rather drug-induced vitiligo (DAV) in melanoma patients. Even though MAV often follows the diagnosis of melanoma, the appearance of vitiligo within weeks of initiating therapy would allow for a presumptive diagnosis of DAV. Should later metastases appear despite therapy, accompanied by vitiligo, it may not be an easy distinction. DAV or MAV should not alter the therapeutic approach to the melanoma. Regardless, the presence of depigmented patches may be very distressing for patients, and we should address their concerns as we would with our “routine” vitiligo patients.
 
Hua et al prospectively evaluated the appearance of vitiligo in patients receiving pembrolizumab, a monoclonal antibody directed against the programmed death cell receptor. The authors evaluated 67 patients with metastatic melanoma who received pembrolizumab treatment in a phase 1 study for the emergence of vitiligo. They found that 17 (25%) developed vitiligo during pembrolizumab treatment and 50 (75%) did not. An objective (complete or partial) response to treatment was associated with a higher occurrence of vitiligo (12 of 17 [71%] vs 14 of 50 [28%]; P = .002). The time to onset of vitiligo ranged from 52 to 453 (median, 126) days from the start of treatment. Of the 17 patients, vitiligo was localized in 2 (12%), generalized in 14 (82%), and mixed in 1 (6%). Hypomelanotic lesions developed around cutaneous metastases in 3 patients. Two patients had vitiligo covering more than 10% of their body surface area. One of them developed universal vitiligo after 6 pembrolizumab infusions with a rapid extension of the skin lesions. Of the 17 patients with vitiligo, 3 (18%) had a complete response, 9 (53%) had a partial response, 3 (18%) had stable disease, and 2 (12%) had progressive disease at the final follow-up. All the patients treated with pembrolizumab who developed vitiligo were alive at the time of analysis, with a median follow-up of 441 days. Their conclusion was that vitiligo, a clinically visible immune-related adverse event could be associated with clinical benefit in the context of pembrolizumab treatment. The authors hypothesized that the nature of vitiligo in these patients is immunologically-based. They stated: “In pembrolizumab treatment, PD-1 antibodies activate the immune response by preventing an inhibitory signal and probably induce tumor responses against antigens shared by melanomas and normal melanocytes. This hypothesis is supported by the fact that vitiligo has not been reported in patients with cancers distinct from melanoma, such as renal cell cancer. However, further prospective dermatologic examination of patients with other cancers treated with anti–PD-1 will be needed to validate this hypothesis.” (2)

Larbasal et al assessed 8 patients receiving anti-PD-1 therapies with features of vitiligo-like lesions. Clinical features and photographs were analyzed. For some patients, skin and blood samples were obtained. Results were compared a control group of 30 vitiligo patients. All patients developed lesions localized on photoexposed areas with a specific depigmentation pattern consisting of multiple flecked lesions without Koebner phenomenon. In contrast to vitiligo, patients receiving anti-PD-1 therapies who developed vitiligo-like lesions did not report any personal or family histories of vitiligo, thyroiditis, or other autoimmune disorders. Analysis of blood and skin samples revealed increased C-X-C motif ligand 10 levels in serum of patients developing vitiligo-like lesions, associated with skin infiltration of CD8 T-cells expressing C-X-C motif receptor 3 and producing elevated levels of interferon-γ and tumor necrosis factor-alfa. The authors concluded that clinical and biological patterns of vitiligo-like lesions occurring in patients receiving anti-PD-1 therapies differ from vitiligo, suggesting a different mechanism from the “typical” autoimmunity presumed for vitiligo. (3)

Although Labarsal et al state that their results are “in line with the results of Hua et al”, I am not certain of that. Indeed, figures 1 a and c demonstrate acrofacial vitiligo and generalized vitiligo that (in my estimation) are reminiscent of typical autoimmune vitiligo.

Wolner et al detailed the case of a 60+ year-old man with metastatic melanoma treated with pembrolizumab who subsequently developed fading or disappearance of pigmented skin lesions, lightening of the skin, and poliosis of the eyebrows, eyelashes, and scalp and body hair. Disappearing solar lentigines, seborrheic keratoses, and melanocytic nevi were noted, suggesting that PD-1 inhibitors may have affected the evolution of these benign skin lesions. No halo lesions or lesions with surrounding inflammation were identified. One changed pigmented lesion that showed blue-grey peppering/granularity on dermoscopy was biopsied and interpreted as a macular seborrheic keratosis with melanophages. The authors hypothesize that “the release of melanocyte-associated antigens by therapy could therefore explain a breakdown of immune tolerance to self-antigens expressed in benign tumors. Supporting this hypothesis is the recognition that vitiligo has not yet been reported to occur during anti-PD-1 therapy outside of the treatment of melanoma.” (4) I concur with their conclusion that further studies are required to elucidate the effects of PD-1 inhibition on benign skin lesions.
 
Much remains to be learned before we can know which theory (autoimmune versus another mechanism) is “right” regarding the vitiliginous lesions observed in melanoma patients undergoing anti-PD-1 therapy. Perhaps it is both, depending on a patient’s underlying predisposition, in the context of drug administration. The real “right” answer is to keep an open mind and continue researching the issue. Figuring this out has important implications, not just for melanoma patients, but for all patients with disorders of pigmentation and other pigmented lesions.

1. Lommerts JE. Melanoma-associated leukoderma and vitiligo cannot be differentiated based on blinded assessment by experts in the field. J Am Acad Dermatol 2016; 75:1198-204.
2. Hua C, et al. Association of vitiligo with tumor response in patients with metastatic melanoma treated with pembrolizumab. JAMA Dermatol 2016; 152: 45-51.
3. Larsabal M, et al. Vitiligo-like lesions occurring in patients receiving anti-programmed cell death-1 therapies are clinically and biologically distinct from vitiligo. J Am Acad Dermatol 2017; 76: 863-70.
4. Wolner ZJ, et al. The case report of disappearing pigmented skin lesions associated with pembrolizumab treatment for metastatic melanoma. Br J Dermatol 2017 Jan 28 [Epub ahead of print].

All content found on Dermatology World Insights and Inquiries, including: text, images, video, audio, or other formats, were created for informational purposes only. The content represents the opinions of the authors and should not be interpreted as the official AAD position on any topic addressed. It is not intended to be a substitute for professional medical advice, diagnosis, or treatment.

DW Insights and Inquiries archive

Explore hundreds of Dermatology World Insights and Inquiries articles by clinical area, specific condition, or medical journal source.

Access archive

Advertisement
Advertisement